Jump to content
CrazyBoards.org

Recommended Posts

so, those of you that can see my sig can tell that ive trialed a pretty decent amount of antipsychotics in the past eight years, starting in my earlier teens. I was always slightly nearsighted but with no other eye problems to report. Lately, this is getting worse with some blurry vision and difficulty focusing (if I am reading far away, i have to stare at it for a few seconds to "recalibrate") One eye seems to be better than the other, and lately the worse eye seems to now be showing the symptoms of somewhat severe dry eye (occasional tearing, sometimes feels like there is something in there) but while the nearsightedness is consistent, the other issues seem to come and go.

I had an appointment with the eye doctor on the books, but it got pushed back to almost a month from now. I called the number, and they said that another one of there bigger offices (still somewhat local) could probably see me sooner if I made it a "problem-addressing" visit instead of just a general yearly appointment. I am on the fence now, because my family loves and trusts the local guy i'd see, and we have no idea who is in the other office. However, i don't want to delay something that needs urgent attention.

From my research, severe lasting issues from psych meds are pretty uncommon, but i have been on two of the highest risk meds (thorazine, Clozaril) even though they were low doses. Apparently, phenothiazines in general are the highest risk, and i was on trilafon at super high dose (by today's standards) for several months. The culprit seems to be largely the anticholinergic properties that can mess with teardrop production etc. Lots of the info suggests that issues from the typicals is dose dependant, so by that standard the 10 months of trilafon would be the only major offender in my history. i also read that most of the ocular issues develop soon after initiating therapy, so that ship has sailed (even though "most" does not mean "all") I know that i am on lithium and lamictal which can cause blurry vision, but those have been stable for years so i doubt thats it

Any experience here? Should I be freaking out more?  

Share this post


Link to post
Share on other sites
Posted (edited)
1 hour ago, Iceberg said:

 Any experience here? Should I be freaking out more?  

Like you, I am nearsighted......I have dry eye as well, with occasional blurry vision, and focus problems.....At my eye appointment, earlier this year, my eye doc did not seem too concerned, and told me I could buy some really good drops for dry eyes over the counter (Not promoting the brand, but I have found "TheraTears" to work well for me)....he said that my level of dry-eye really didn't need a prescription.

I never had any thoughts about my pysch medications causing the eye issues, but maybe so, although I wouldn't know which one.

You could consider getting OTC drops for your eyes until you get to your appt......I don't think you should freak out.

Do you wear contac lenses, or glasses, or both?......I wear both, and have found the issues I have get worse when I wear the contacs.

Edited by CrazyRedhead

Share this post


Link to post
Share on other sites
27 minutes ago, CrazyRedhead said:

Like you, I am nearsighted......I have dry eye as well, with occasional blurry vision, and focus problems.....At my eye appointment, earlier this year, my eye doc did not seem too concerned, and told me I could buy some really good drops for dry eyes over the counter (Not promoting the brand, but I have found "TheraTears" to work well for me)....he said that my level of dry-eye really didn't need a prescription.

I never had any thoughts about my pysch medications causing the eye issues, but maybe so, although I wouldn't know which one.

You could consider getting OTC drops for your eyes until you get to your appt......I don't think you should freak out.

Do you wear contac lenses, or glasses, or both?......I wear both, and have found the issues I have get worse when I wear the contacs.

I have never had any sort of corrective eyewear, which is part of the issue, since I’m not “in” with the local practice 

Share this post


Link to post
Share on other sites

I have had similar experiences when taking anything (not just phenothiazines or potently anticholinergic atypicals) that is a potent anticholinergic. Benztropine (Cogentin) is by far the single worst offender of the dry eye, dry mouth/throat, and blurry vision (especially close up vision) for me. Protriptyline (Vivactil) also did this to me after a while of taking it, as well as caused urinary hesitancy/retention. Clomipramine (Anafranil) was probably even worse than Cogentin was, causing extreme urinary hesirancy/retention as well as extreme constipation that caused very bad flareups of both internal and external hemorrhoids (it was utterly gruesome...).

The only thing that I have ever benefitted from is stopping the offending agent.

The Trilafon (perphenazine) I don't think you need to worry about too much because while it is a phenothiazine, it's a medium- to high-potency phenothiazine, meaning that its antimuscarinic and antihistaminergic properties are much weaker than its antidopaminergic properties. The affinities for the muscharinic cholinergic receptors are (Ki = nM) 1698, 2884, and 1848 for M1, M2, and M3, respectively. The chlorpromazine (Thorazine), though, being a low-potency phenothiazine, definitely is one to worry about, even in low doses. Its affinities for the M1-M5 receptors are 47, 433, 47, 151, and 18. Probably more so than the Thorazine is the clozapine (Clozaril) to worry about. It is an antagonist of M1 (6.17 nM), M2 (36.67 nM), M3 (19.25 nM), and M5 (15.5 nM), but an agonist of M4 (15.33 nM), and its metabolite, N-desmethylclozapine, is an agonist of M1 (67.6 nM), and an antagonist of M2-M5 (414.5 nM, 95.7 nM, 169.9 nM, and 35.4 nM). If I'm not mistaken, I believe it's primarily the effects at M1 that affect vision (as well as dry mouth and decreased sweating), but I could be wrong. It could be M3, which also affect glucose metabolism. Either way, clozapine hits both receptors pretty hard.

I have never tried any of these meds specifically for vision problems associated with psych meds, but one of them I did try for dry mouth—cevimeline (Evoxac). It turned my mouth from an arid desert to a gushing waterfall. I have never been a "drooler" in my sleep, but I would wake up in the middle of the night and my pillowcase would be absolutely soaked with saliva and have to turn it over only to wake up in the morning with that side saturated as well. I eventually had to stop taking it. I wasn't on any anticholinergic medicine at the time that affected my vision, so I can't say if it helped with that or not. Theoretically, though, it might help. Another medicine is bethanechol (Urecholine) which is commonly given alongside TCAs and phenothiazines to "minimize bladder dysfunction" (I guess urine retention/hesitancy?) and "other TCA/phenothiazine side effects." The last pilocarpine, which comes as both an oral medicine (Salagen) and an ophthalmic medicine (Isopto Carpine, Pilopine HS). The oral version can have severe cardiovascular side effects like other cholinergic medicines, while the ophthalmic version can cause retinal detachment and, with long-term use, lens opacification. It also may worsen nearsightedness as it forces ciliary spasm to occur, as well as impaired dark adaptation. They all, especially the pilocarpine ophthalmic, seem like they could potentially help at least theoretically, but definitely need to be discussed with someone who specializes in prescribing those meds due to their potentially serious side effects.

Share this post


Link to post
Share on other sites
22 hours ago, Iceberg said:

I have never had any sort of corrective eyewear, which is part of the issue, since I’m not “in” with the local practice 

Oh, okay.....I didn't realize that....Sorry.

Share this post


Link to post
Share on other sites

Anticholinergic acting meds, which includes most psycomeds, are well known for eye problems, mainly dryness and blurry vision. See my signature for a longer list of anticholinergic meds.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...